In many ways, there is a much higher risk of a heroin overdose in women than there is in men. The use of heroin has dramatically increased all over the United States. There are those who believe this is at least partially because of how hard it is to obtain prescription drugs. For many people, and especially for women, prescription drugs are their drugs of choice. They prefer them over anything else. However, in recent years, new laws have been put in place to make them more difficult to get. Some drugs, such as Oxycodone, have also been altered to make them harder to abuse. For these reasons, heroin serves as a suitable substitute for many addicted women. In fact, heroin is listed as one of the most commonly abused drugs among women. For heroin addiction treatment, reach out to the team at Women’s Recovery today at 833.754.0554.
What is a Heroin Overdose?
A heroin overdose occurs when you take too much of the drug. This can occur under a couple of different circumstances. Some women overdose on heroin because they simply use too much of the drug. Other women may overdose on heroin after being off the substance for quite some time. They don’t realize that their bodies have changed, and their tolerance levels are much lower. As a result, they will often give their bodies more of the heroin drug than they can handle. When you take too much of the heroin drug at one time, the body reacts negatively. If proper medical care isn’t sought right away, a heroin overdose can be fatal.
Heroin Facts and Statistics for Women
Women are specifically at high risk for heroin overdose for a number of reasons. Prescription drug addiction is often a precursor to heroin addiction. Not everyone is aware of this. Most people turn to heroin because it’s easier for them to get. As a result, heroin addiction is on the rise, and overdoses are as well. According to the American Society of Addiction Medicine:
- Women are much more likely to experience chronic pain, requiring prescription pain relievers.
- Females usually receive prescription pain relievers in higher dosages than males.
- Women may become addicted to prescription drugs quicker than men.
- Prescription drug overdose deaths among women increased by more than 400% between 1999 and 2010.
- Heroin overdose deaths have tripled over the last few years.
- From 2010 to 2013, they went from .4 to 1.2 per 100,000 women in the United States.
Why are Women at Risk for Overdosing on the Heroin Drug?
Actually, there could be a number of reasons. Research shows that unmarried, unemployed women are among the majority of overdose victims. This is surprising to some, who think of drug addicts as disheveled or homeless men. Additional factors also play a role in the risk of heroin overdose among women.
Mental Health and Heroin Overdoses for Women
Many women who use heroin, or other drugs for that matter, suffer from mental illness. Research tells us that women are 40% more likely than men to have depression. They are twice as likely to suffer from PTSD. Trauma is common among women, and this can lead to problems like anxiety, depression, and PTSD. All of the above make women much more at risk for a heroin overdose than men. They may turn to heroin to cope with their pain, even after not using it for quite some time.
Genetics Play a Role in Overdosing on Heroin for Females
Women metabolize heroin much slower than men. This is because their body fat rates are higher, and the amount of water in their bodies is lower. Also, for women with a family history of addiction, they are also at risk for overdosing without substance abuse treatment. These women are much more likely to relapse back into heroin use than those without a family history of addiction.
Personal Addiction History
Women who have a long personal history of addiction are also at risk for overdosing. For many of these women, heroin has become a way to cope with life. Regardless of their reasons for using, the heroin drug is something that they’re used to. It may be a real struggle for them to live their lives without heroin. Far too many women give in to that struggle, in an effort to help themselves feel “normal” again. This often results in an overdose.
What is Heroin Withdrawal?
Heroin withdrawal is what usually leads to a relapse and an overdose for most women. Heroin withdrawal symptoms are very difficult to deal with. It’s even harder when women decide to stop using heroin on their own, rather than quitting in a professional setting. When you stop taking heroin, your body reacts to the loss of the drug in your system. The reactions you experience are what is known as heroin withdrawal. Generally, symptoms tend to start out being very mild. They may be a bit bothersome, but they aren’t too severe. As time goes on, heroin withdrawal symptoms increase in their intensity. People usually experience a peak around day 3. At that point, symptoms may improve. For most people, they last about a week. However, it is possible to experience severe rebound symptoms weeks, or even months later.
Typical heroin withdrawal symptoms include:
- Profuse sweating
- Feeling nauseous
- Having stomach pain
- Shaking throughout the body
- Feeling depressed or anxious
- Becoming easily agitated
- Muscle spasms throughout the body
- Having intense cravings for heroin
Signs of an Overdose
If you or someone you love overdoses on heroin, you need to know the signs to look for. A heroin overdose is dangerous, and it’s something that requires immediate medical attention. Signs of a heroin overdose include:
- Breathing problems
- Having very small pupils
- Discoloration of the tongue
- Having low blood pressure
- Having a weak pulse
- Nails and lips that have a bluish tint
- Experiencing spasms in the stomach and intestines
- Blurry vision
- Hallucinations or delusions
If you suspect that an overdose has occurred, call 911 right away. The paramedics will come to the scene and help. They may even be able to administer Naloxone, which is a life-saving drug.
How to Prevent an Overdose
The best “medicine” for a heroin overdose is prevention. There are many things that can be done to prevent heroin overdose from occurring.
- Overall, the use of prescription opiate drugs needs to be reduced.
- These drugs have proven to be a gateway to heroin addiction time and time again. There are alternate ways to relieve pain that won’t result in an addiction.
- Getting proper heroin treatment can help to prevent an overdose.
- Many women go to rehab, but the underlying issues behind their addictions aren’t treated. The majority of women seeking addiction treatment suffer from co-occurring disorders and need dual diagnosis treatment. These conditions need to be treated alongside the addiction.
- Consider long-term treatment or sober housing for recovery.
- It’s difficult to recover from addiction in a 30-day facility. While inpatient treatment is good, patients often need more time. Sober housing provides them with the support and encouragement they need.
Perhaps you are a female heroin addict. You may feel as though you’re destined to relapse because you’re at such a high risk. Heroin addiction is a relapsing disease. However, if you take the proper precautions to prevent it, you can remain in recovery.
Do You Struggle With Addiction?
It’s possible that you believe you’re participating in heroin abuse, but not addiction. Many heroin addicts feel this way. Even so, you need to know for sure. It can be helpful for you to look at a list of heroin addiction symptoms. Do any of these apply to you?
- Lying to others about your heroin abuse
- Increased time spent sleeping
- Poor performance at work or in school
- Losing your motivation to achieve your goals
- Stealing money to pay for heroin
- Extreme weight loss
- A chronic runny nose
- Loss of your menstrual cycle
If you have noticed any of the above in your own life, you may be a heroin addict. You don’t have to have all of the symptoms on this list to be addicted to heroin. If you have more than one or two, it’s a clear indication that you have a problem.
What Makes You More Likely to Overdose?
As a woman, you may be more likely to overdose on heroin if you:
- Don’t know much about the risks of using heroin
- Have been using heroin for a short period of time
- Only use heroin when you’re alone
- Have overdosed on a drug before
- Mix heroin with alcohol or other drugs
The most important thing you can do for yourself is to seek out treatment. You need a quality facility that will care for all of your needs. This is vital because unless your addiction is treated correctly, your risk of heroin overdose will increase.
Seek Heroin Addiction Treatment Right Away
As you look at the above signs of addiction, you may be able to recognize your own heroin addiction. That thought might scare you because you didn’t think you were addicted. The fact that you are a heroin addict simply means that you need to get help to stop using. An addiction can happen to anyone, and it does. Heroin addiction doesn’t discriminate. If you are a woman in need of heroin treatment to recover, you do have options available to you. The right heroin drug rehab for women can help you get your life back on the right track. It can provide you with the support you need to continue on in your recovery.
A heroin overdose is very dangerous. For many, it is fatal. For others, it is an opportunity to truly recover as a heroin addict. It is our hope that you never have to suffer through a heroin overdose. The right heroin treatment can help you avoid it. Call Women’s Recovery at 833.754.0554 today to learn more about the treatment options available.